Oklahoma, 2024

Drought in Oklahoma, May 7 to 31, 2024

May 7 to 31, 2024 · NWS OUN · 2 events in 2 counties and zones

Intermittent periods of heavy rainfall/thunderstorms occurred during the month in areas (far northern/northwestern Oklahoma) where severe drought had emerged by late April. As such, ongoing severe drought areas were reduced by the middle to late portions of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Intermittent periods of heavy rainfall/thunderstorms occurred during the month in areas (far northern/northwestern Oklahoma) where severe drought had emerged by late April. As such, ongoing severe drought areas were reduced by the middle to late portions of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 5:16 AM CST, 44 minutes earlier.

Area forecast discussion, May 7, 5:16 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
616 AM CDT Tue May 7 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 237 AM CDT Tue May 7 2024

As this morning severe weather exits to the east and the overtaken
dryline/Pacific front pushes through, it will be quiet for the
remainder of the day.  Under sunny afternoon skies, we'll see nearly
a repeater of yesterdays slightly warmer than average temperatures
although much less humid with a drier air mass in place. It will
feel slightly cooler tonight across our northern and western
Oklahoma tonight with lows in the 50s.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 237 AM CDT Tue May 7 2024

Wednesday could bring a return of storms and severe weather but
would be restricted to our far southeastern CWA.  A persisting
closed upper low will be meandering over the U.S. Northern Plains
with a fairly large amplitude positively tilted trough over entire
western half of the U.S. ejecting a series of shortwaves eastward
across the Central & Southern Plains Regions.  Down at the surface,
this system will be pushing a surface low and Pacific cold front
across our area on Wednesday. Ahead of this frontal passage by
sunrise Wednesday, all models in good agreement with strong gulf
moisture transport into southeast Oklahoma with up to 70 degree
dewpoints creeping back in, perhaps enhanced by a strong southerly
low-level jet setting up Tuesday night with the maxima over the
eastern half of Oklahoma.  Certainly southeast Oklahoma could
potentially start rapidly destabilizing by late Wednesday morning
with strong (3000 J/kg) of SFC-based CAPE by early afternoon ahead
of the surface boundary while deep-layer shear would be strong
enough to maintain severe storm organization if they develop. Models
generally have the surface front nearly along the I-44 corridor
around noontime and pushing to the southeast where the surface low
will have settled in.  As a result, could see convection breaking
out along the front as it pushes into southeast Oklahoma with a
potential of all severe hazards.  One caveat to storm initiation
would inhibition based on the NAM solution and the ability of the
surface boundary breaking the cap while the GFS & ECMWF are nearly
uncapped prior to the frontal arrival. As a result, will maintain
low storm POPs in the grids for southeast Oklahoma during the
afternoon hours with a potential of severe storms initiating by
early afternoon.

Beyond Wednesday, we'll stay in a dry pattern through much of
Saturday as another upper low closes off over the U.S. Southwest
which may "wetten" our forecast again by ejecting shortwaves
downstream across the Southern Plains starting Saturday night across
our western CWA to more widespread for Sunday into early next week.
So far not seeing any strong moisture return so the severe weather
risk looks low at this point.  As far as temperatures, we'll see a
slight cooldown with temperature returning to seasonably average
and cooler each night in the 50s widespread across our CWA.

&&

.AVIATION...
(12Z TAFS)
Issued at 616 AM CDT Tue May 7 2024

Periods of MVFR category are expected through the mid-morning
across north-central (patchy fog) and southeast (stratus)
terminals.

Otherwise, VFR conditions are expected to prevail for a majority
of the valid period. Winds are forecast to turn from west-
northwesterly to south-southeasterly through sunset ahead of an
approaching upper system. A return of low clouds/MVFR cigs are
expected at KDUA (perhaps towards central Oklahoma terminals) by
early Wednesday morning.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  63  81  55 /   0   0   0   0
Hobart OK         84  57  83  53 /   0   0   0   0
Wichita Falls TX  84  65  87  57 /   0   0   0  10
Gage OK           85  51  79  49 /   0   0   0   0
Ponca City OK     81  57  80  50 /   0   0   0   0
Durant OK         85  66  86  61 /   0   0  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...34
Hazardous weather outlook, May 7, 2:36 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
336 AM CDT Tue May 7 2024

OKZ004>048-050>052-TXZ083>090-080845-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
336 AM CDT Tue May 7 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Strong to severe storms are possible across southeast Oklahoma
Wednesday afternoon. The two main severe hazards include up to
baseball size hail and damaging wind gusts up to 60 mph with a
low risk for tornados. Thunderstorms will also be possible on
Sunday and Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Harper

When
May 7, 6:00 AM CST to May 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Woods

When
May 7, 6:00 AM CST to May 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184631, 1184632.